Wednesday, February 11, 2015

NSAID Toxicity in Dogs: Why You Should Never Give Your Dog Ibuprofen

It is tempting to give your pet Ibuprofen when he or she looks painful. But, by dosing him with these human medications, you may be doing more harm than good. Even small doses of these medications can cause:
  • Stomach ulcers
  • Internal bleeding
  • Weakness
  • Anemia
  • Abdominal pain
  • Loss of appetite
Larger doses can cause more serious problems such as:
  • Liver failure
  • Kidney failure
  • Seizures and other neurologic signs
  • Death
There are instances when pets get into human medications on their own. This is why it is important to keep all of your own medications out of your pet's reach. If you suspect your pet has eaten ibuprofen, tylenol, or any other human medication, it is crucial that you have him or her seen immediately by a veterinarian or call Animal Poison Control at 888-426-4435.

If your pet is experiencing pain, it is always a good idea to have them seen by a veterinarian to determine the underlying cause and treat it appropriately. There are NSAIDs for animals that have less toxic effects while managing pain that your veterinarian can prescribe.

No comments:

Post a Comment